Kansas, 2019

Flood and Hail in Kansas, June 1, 2019

June 1, 2019 · NWS ICT · 9 events in 3 counties and zones

Isolated severe storms developed over southeast Kansas on June 1st, 2019. Hail up to quarter size was reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms developed over southeast Kansas on June 1st, 2019. Hail up to quarter size was reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 1:49 PM CST, 2 hours earlier.

Area forecast discussion, Jun 1, 1:49 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Wichita KS
249 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 249 PM CDT Sat Jun 1 2019

Despite rather weak surface convergence, isolated to widely
scattered convection is still expected to develop by early this
evening along the southward sagging weak cold front as it moves
across southern Kansas. Initial updrafts will move into east
central Kansas with development further west into south central
Kansas, though perhaps more isolated initially with a large hail
risk. Rather modest low and mid-level flow should tend to favor
multi-cell clusters later this evening with a damaging wind
threat as storms push toward the Oklahoma border. Localized heavy
rainfall could also result in isolated flash flooding this
evening. Expect the bulk of convection to push south into northern
Oklahoma by late evening/overnight, though will keep modest
chances near the Oklahoma border. While we will maintain chances
for convection through early this week, it appears the better
chances/coverage may evolve during the late night and morning
hours, as the central high Plains will be favored for late day
convection with the mean westerly flow moving the storm
clusters/potential mesoscale systems across portions of the
forecast area. This looks especially so late Sunday night through
Monday morning as better moisture flux in the return southerly
flow should maintain convection moving into the area, perhaps
festering into midday Monday. A more northerly track may be
favored late Monday night across north central Kansas in concert
with the better moisture flux and elevated baroclinic zone.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 249 PM CDT Sat Jun 1 2019

It still looks periodically wet and stormy for the mid-week
periods, as the upper trof/low over the northern Baja/southwest
CONUS moves eastward into the central/southern Plains by Wednesday
night/Thursday. There may be support developing for decreasing
precip chances by the end of the week, if trends continue to
move the upper low/trof eastward into the mid-Mississippi and
lower Ohio Valleys.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM CDT Sat Jun 1 2019

VFR conditions will prevail across central and southern Kansas as
a slow moving cold front sinks southward across the region.
Scattered thunderstorms could develop over southern Kansas for
later this afternoon and evening, therefore put some vicinity
storms for ICT and CNU sites. Otherwise winds will switch to the
north behind the front tonight and then more to a easterly
direction by Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  79  64  78 /  30  20  40  60
Hutchinson      61  78  62  78 /  20  20  40  50
Newton          61  77  62  76 /  20  10  40  60
ElDorado        61  78  62  77 /  20  10  30  50
Winfield-KWLD   62  79  63  78 /  40  20  40  60
Russell         58  77  61  79 /  10  20  40  50
Great Bend      60  77  61  80 /  20  20  50  50
Salina          59  79  61  79 /  10  10  30  50
McPherson       60  78  62  78 /  10  10  40  50
Coffeyville     63  81  63  78 /  40  20  30  50
Chanute         61  79  61  76 /  40  10  30  50
Iola            61  79  61  76 /  40  10  20  50
Parsons-KPPF    62  80  62  77 /  40  20  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CDJ
Hazardous weather outlook, Jun 1, 2:33 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
333 PM CDT Sat Jun 1 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
333 PM CDT Sat Jun 1 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

River flooding continues across portions of the area. Please
continue to monitor river warnings and statements for the latest
information.

Strong to severe thunderstorms are possible this evening across
south central and southeast Kansas. The storms will be capable of
half dollar size hail and damaging wind gusts of 60 to 70 mph.
Locally heavy rainfall can also be expected with the stronger
storms which may renew or aggravate flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

River flooding will continue this next week. Please continue to
monitor river warnings and statements for the latest information.

Periodic chances for thunderstorms will affect the region most of
next week with strong to severe storms possible. Heavy rainfall
could also renew or aggravate flooding as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility this evening across south
central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Reno

When
June 1, 3:49 PM CST to 3:50 PM CST
Where
Reno County, 7.26 mi N of Hutchinson to 7.19 mi N of Hutchinson
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
38.174, -97.903

A gentleman was ejected from an ATV when he encountered a washed out section of road from heavy rains 5 to 6 days earlier. He landed in a puddle of water and the ATV then landed on top of him pinning him to the ground and under water causing him to drown.

The road in question did not have any flowing water at the time and was dry with a few residual puddles remaining.

Rainfall from several days earlier caused minor field flooding in which water ran from one field across the road into another field. The flow of water eroded portions of the road.

Hail, Allen

When
June 1, 4:47 PM CST
Where
Allen County, 1.49 mi NNW of Iola
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -95.410

The reported was relayed by county dispatch.

Hail, Allen

When
June 1, 4:58 PM CST to 5:03 PM CST
Where
Allen County, 6.93 mi N of Iola
Measured
0.88 in hail
Reported by
Public
Coordinates
38.020, -95.390

Caller reported hail just under quarter size. It hailed for 5 minutes.

Hail, Allen

When
June 1, 6:08 PM CST
Where
Allen County, 1.49 mi NNE of Elsmore
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -95.140

Reported was received via social media.

Hail, Allen

When
June 1, 6:25 PM CST
Where
Allen County, 0.55 mi E of Savonburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -95.140

Hail, Neosho

When
June 1, 6:32 PM CST
Where
Neosho County, 3.5 mi N of Stark
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.730, -95.140

Hail, Allen

When
June 1, 6:34 PM CST
Where
Allen County, 0.55 mi E of Savonburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -95.140

Hail, Neosho

When
June 1, 6:45 PM CST
Where
Neosho County, 0.88 mi NE of Stark
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.690, -95.140

Thunderstorm Wind, Neosho

When
June 1, 7:05 PM CST
Where
Neosho County, 0.88 mi NE of Stark
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.690, -95.140

Dime size hail also occurred with the severe wind gust.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Reno2019-06-0152MaleVehicle/Towed TrailerIndirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855506, 835205, 835206, 835207, 835208, 835209, 835210, 835211, 835212.